Thunderstorm Wind, Russell
- When
- June 23, 2:54 PM CST to 2:55 PM CST
- Where
- Russell County, 0.88 mi NW of Russell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.890, -98.860
An estimated 50 to 60 mph winds occurred.
A cyclic supercell developed across central Kansas, during the evening of June 23rd, 2022. A total of 6 tornadoes touched down during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cyclic supercell developed across central Kansas, during the evening of June 23rd, 2022. A total of 6 tornadoes touched down during the evening. There were winds that overturned a semitrailer and camper on Interstate 70. Additionally up to ping ping ball sized hail fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 23, 1:51 PM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 251 PM CDT Thu Jun 23 2022 .SHORT TERM...(This evening through Friday night) Issued at 251 PM CDT Thu Jun 23 2022 Currently have a large area of upper high pressure centered over TX with a compact upper trough approaching the Great Basin. In addition, water vapor imagery continues to show a mid level moisture plume, with tropical connection, extending across the area. At the surface, high dewpoints continue to funnel into central KS on southeast winds with a low level dry punch extending from north of KGLD to near KHYS. Storms are expected to develop later this afternoon over NW KS and SW Nebraska there loose dryline intersects the better low level moisture. This will likely be somewhere in the KHLC vicinity. Any storms that develop will likely persist for several hours aided by increasing low level jet and persistent 850-700mb theta-e advection. Will be plenty of CAPE and enough deep layer shear for severe storms with any of the activity that develops. Will be a tornado threat generally north of I-70 where deep southeast winds allow for better low level shear. So highest storm chances tonight will remain for areas along and north of I-70. Main story for Fri will remain the brief return of extreme heat. Many locations along and west of I-135 will reach or top 100 Fri afternoon. The only good news is that dewpoints should mix-out in these same locations which should keep the heat indices from getting too extreme. Attention will then turn to a significant cool down by the end of the weekend. .LONG TERM...(Saturday through Thursday) Issued at 251 PM CDT Thu Jun 23 2022 There remains good model agreement in a shortwave trough swinging across the Northern Plains for Fri night through Sat. This will allow a cold front to sink south across the Central and Southern Plains. It is expected to move into our forecast area Sat morning, moving through Wichita during the late afternoon. While we are not looking for widespread storms along the front as it surges south, can't rule out a few storms along it as cap starts to erode Sat afternoon. May actually see an uptick in storm coverage Sat night as a few upper impulses track over the Southern/Central Rockies and out into KS. The bigger story will finally be some cooler temps. We are still looking for highs for both Sun and Mon in the upper 70s to around 80 degrees, which is around 10 degrees below normal. Will start to see temps warm back closer to seasonal normals for Tue as the surface high shifts east and we get back into some return flow, as we get back to above normal temps by the end of the work week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1249 PM CDT Thu Jun 23 2022 Some lingering showers were draped across south central KS while the bulk of morning convection has shifted eastward across northeast KS. Another round of storms is expected to develop across northern KS possibly impacting our central KS counties late this afternoon and evening and overnight hours. Maintained a VCTS mention in the KGBD, KRSL and KSLN TAFs. A strengthening nocturnal LLJ will result in some LLWS impacting central and south central KS tonight. MVFR and IFR cigs are possible under the heavier showers and storms with the highest confidence across portions of central KS this evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 93 76 100 78 / 20 10 0 10 Hutchinson 93 75 100 77 / 20 20 0 10 Newton 91 75 99 77 / 20 20 0 10 ElDorado 88 75 96 77 / 20 10 0 10 Winfield-KWLD 93 76 98 78 / 20 10 0 0 Russell 94 73 103 71 / 40 40 0 10 Great Bend 95 74 102 73 / 40 30 0 10 Salina 93 73 99 78 / 30 50 0 10 McPherson 91 75 98 78 / 30 30 0 10 Coffeyville 90 73 96 77 / 20 10 0 0 Chanute 88 72 95 77 / 20 10 0 10 Iola 87 72 94 77 / 20 10 10 10 Parsons-KPPF 89 73 95 77 / 20 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...MWM
Hazardous Weather Outlook National Weather Service Wichita KS 1140 AM CDT Thu Jun 23 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1140 AM CDT Thu Jun 23 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Thunderstorm chances will continue across the region for this afternoon and this evening. The highest threat will be across central Kansas. Strong and severe storms will be possible late this afternoon and evening with half dollar sized hail and wind gusts to 65 mph. A brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are additional chances for storms Friday night in north central Kansas and across the entire area Saturday through early Sunday. A few strong storms with wind gusts to 50 mph, small hail and locally heavy rainfall are possible through this period. On Friday, afternoon heat indices may climb to 102 to 105. Heat indices on Saturday are anticipated to be around 100 in portions of south central and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Ketcham
Special Weather Statement
National Weather Service Wichita KS
300 PM CDT Thu Jun 23 2022
KSZ032-033-232030-
Russell KS-Lincoln KS-
300 PM CDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of west central Lincoln
and eastern Russell Counties through 330 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Russell, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russell, Lucas, Sylvan Grove, Luray, Dorrance, Bunker Hill, Wilson
State Park, Wilson Lake and Russell Airport.
This includes Interstate 70 between Mile Markers 185 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3913 9850 3900 9832 3876 9870 3887 9888
3913 9875
TIME...MOT...LOC 1959Z 216DEG 32KT 3889 9873
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MCGUIREPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL RUSSELL 38.89N 98.85W
06/23/2022 E0.88 INCH RUSSELL KS TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND GST RUSSELL 38.89N 98.86W
06/23/2022 E60 MPH RUSSELL KS PUBLIC
ESTIMATED 50-60 MPH WINDS IN RUSSELL.
&&
MWMThe Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
6 tornado, 4 hail, 2 thunderstorm wind. Local standard time, as filed.
An estimated 50 to 60 mph winds occurred.
Brief touchdown in open country.
A report of half dollar sized hail west of Wilson Lake.
A semitrailer and camper were blown over on Interstate 70 near mile marker 195 according to the Kansas Highway Patrol.
Brief touchdown in open country.
Brief touchdown in open country.
An mPING report of ping pong ball sized hail.
Windows were broken out at the bank from the hail.
Brief touchdown in open country.
Brief touchdown in open country.
Brief touchdown in open country.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041251, 1041246, 1023365, 1041249, 1041250, 1023366, 1023367, 1041247, 1041248, 1023368, 1023370, 1023371.